Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Suffering from anxiety and panic attack. Noticed brownish stool. What could be causing this?

User rating for this question
Answered by

Practicing since : 2004
Answered : 1835 Questions
Hello, I've been having anxiety issues the last week or two, panic attacks, etc. I haven't been eating all that well, mainly curry and rice, chili, and cereal. I have had no fevers, pains, nausea, etc. My stool is a brownish color when i look at it in the toilet but when i wipe, there is a yellowish brown shade. I have anxiety issues and this is really getting at me. I took some urine and blood tests a few years back and they came back perfect over the same reason.
Posted Thu, 18 Oct 2012 in Anxiety and Stress
Answered by Dr. Ashish Mittal 3 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Anxiety frequently associated with acidity, change in appetite and bowel habits. Blood and urine reports tend to come negative. It is better to get investigated blood test like thyroid function test as its dysfunction may lead to anxiety and panic attacks. Certain infection can also lead to anxiety, so it is better to get your stool routine and microscopic examination.

Other symptoms of anxiety which may or may not be present in your case: nervousness, restlessness, mild irritability, excessive worry regarding own health, tremor, muscle spasm, heaviness in body, easy fatigability, headache, sleep disturbance, palpitation and dry mouth.

Anxiety occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. You may need treatment with psychiatrist to treat your anxiety. It is not clear if you received any treatment in past, but believe me people life changes after treatment.

In drug treatment two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) are used. SSRI takes around 3-4 weeks to show its effect. Non drug treatment like cognitive behaviour therapy (form of psychotherapy) also takes weeks to show its effect.

All these process is complex. I have just simplified it to make you understand it.

With above advice following simple measures will help you:
-Decrease worrying about symptoms as they will cure after treatment.
-Healthy diet: Milk and fruits in diet.
-Daily morning walk and breathing exercise.

I hope this information has been both informative and helpful for you.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Suffering from anxiety and panic attack. Noticed brownish stool. What could be causing this? 18 hours later
Thank you. What about the poop color? It changes sometimes, like it was normal for a long time and then when i started to have these anxiety/panic attacks and food change for a week or two it's mostly brown but looks yellowish/brown when I wipe. Could this be caused by anxiety and diet? I have no other side-effects. No fevers, no aches, no pains, no increased heart rate, etc.
Answered by Dr. Ashish Mittal 11 hours later
Hello again,
Thanks for follow up.

Change in color of stool can occur because of following probable reasons (in order of preference) in your case:
-Infection which need evaluation
-Anxiety which lead to increase acidity
-Anxiety which lead to increase bowel movement (like we frequently go in washroom during anxiety) which lead to change in color of stool due difference in extent of digestion of food.
-Mild bleeding mixing with blood due to increase acidity.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor